PDA

View Full Version : Side effects of antimalarial medication on retina



sharonm
07-10-2006, 05:55 AM
:?:

I have am presently experiencing a very severe flare up of subcutaneous lupus all over my body, sjoghens syndrome and have retinitus pigmentosa. My Rheumatologist is saying that I need to go onto plaquinel which can expedite the blindness of the RP but will prevent SLE from starting. I am presently consulting with my opthalmologist and rheumatologist but the final decision is up to me. I am 55. Is there anyone out there that may have had to make a similar decision.

Ariel
07-11-2006, 06:30 AM
Yes. I have type 1 diabetes and as a complication have background retinopathy and diabetic cataracts.

My (well respected) eye doc said the new anti-malarials are not nearly as bad for the eyes as the old stuff and he doesn't even bother doing extra eye exams when you're on them.

I had been really worried because cataracts and retinal damage were on the list of potential side effects.

Since retinitis pigmentosa is different than what I have, your doc may have a different take. But the risk is apparently very low and a little vigilance can probably prevent anything bad happening from the drug.

I opted to take the drugs and they have been moderately helpful. Which I'll take.